MAUDE Adverse Event Report: SYSMEX CORPORATION, I SQUARE SYSMEX XN-10; AUTOMATED HEMATOLOGY ANALYZER

SYSMEX CORPORATION, I SQUARE SYSMEX XN-10; AUTOMATED HEMATOLOGY ANALYZER
Model Number XN-10
Medical Device Problem Code Low Readings (2460)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/28/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported one patient received an unnecessary red blood cell transfusion based on an erroneous low hemoglobin (hgb) result generated by the analyzer.No negative patient impact from the transfusion was reported.
 
Additional Manufacturer Narrative
The xn series (xn-3000/xn-3100) instructions for use (ifu) provide the following intended use statement: "the xn series modules (xn-10, xn-20) are quantitative multi-parameter automated hematology analyzers intended for in vitro diagnostic use in screening patient populations found in clinical laboratories.The xn series modules classify and enumerate the following parameters in whole blood: wbc, rbc, hgb, hct, mcv, mch, mchc, plt (plt-i, plt-f), neut%/#, lymph%/#, mono%/#, eo%/#, baso%/#, ig%/#, rdw-cv, rdw-sd, mpv, nrbc%/#, ret%/#, ipf, irf, ret-he and has a body fluid mode for body fluids." the customer, a user of a sysmex xn-3100 automated hematology system, consisting of two xn-10 automated hematology analyzers, contacted the technical assistance center (tac) on (b)(6) 2023, to report xn-10, serial number (sn) (b)(6), had generated x-barm errors for hgb, mean corpuscular hemoglobin (mch) and mean corpuscular hemoglobin concentration (mchc) parameters.Per chapter 8 of the ifu, the x-barm quality control (qc) program calculates a weighted average of batches of normal patient samples and plots the resulting value as control data.Review of error log for xn-10, sn (b)(6), documents the x-barm control errors at 10:02, 11:56, and 13:32 on (b)(6) 2023.These errors are generated when an abnormality is detected in the quality control data.Per chapter 14 in the ifu, the operator is instructed to check the parameter(s) that exceeded the qc limits, and then click [accept].The user acknowledged the x-barm control errors.A service engineer (se) was dispatched to inspect the analyzer.The se performed routine service and analysis of commercial qc product recovered in range.No further reports of x-barm control errors for the hgb, mch and mchc parameters were generated.The customer re-analyzed samples processed on xn-10, sn (b)(6), and identified 85 samples which required corrected reports.On july 19, 2023, the customer notified sysmex of unnecessary treatment, transfusion of one pack of red blood cells, for one patient based on erroneously low hgb results generated from the analysis of sample id (sid) (b)(6).The suspect analyses for sample id (sid) (b)(6) were judged "positive" with interpretive program (ip) messages alerting the operator to possible sample abnormality.Per chapter 11 in the ifu, results without an error message are categorized as "positive" or "negative" based upon preset criteria, some of which are laboratory-defined.The system bases judgments on comprehensive surveys of numerical data, particle-size distributions, and scattergrams.Flags and messages, communicated through ip messages, indicate the analyzer's findings, and notify the operator of possible sample specific abnormalities.Further verification of accurate results is recommended prior to reporting to the clinician.The suspect analyses for sid (b)(6) generated error/rule comments alerting the operator to verify results prior to reporting.Per chapter 10 in the ifu, error/rule comments indicate the analysis results need to be reviewed and reanalyzed.The investigation determined an analyzer malfunction of unknown origin caused this event, which was resolved with routine servicing activities by the se.The analyzer alerted the operator to abnormalities by flagging suspect results and generating x-barm control errors.

Brand Name
SYSMEX XN-10
Common Device Name
AUTOMATED HEMATOLOGY ANALYZER
Manufacturer (Section D)
SYSMEX CORPORATION, I SQUARE
262-11 mizuashi
noguchi-cho
kakogawa-city, hyogo 675-0 019
JA  675-0019
Manufacturer (Section G)
SYSMEX CORPORATION, I SQUARE
262-11 mizuashi
noguchi-cho
kakogawa-city, hyogo 675-0 019
JA   675-0019
Manufacturer Contact
william haste
577 aptakisic rd
lincolnshire, IL 60069
2245439459
MDR Report Key17577727
Report Number1000515253-2023-00005
Device Sequence Number18393899
Product Code GKZ
UDI-Device Identifier04987562424214
UDI-Public(01)04987562424214(11)190318
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K112605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberXN-10
Device Catalogue NumberAP795756
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/19/2023
Initial Report FDA Received Date08/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/20/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age81 YR
Patient SexFemale